Alert archive / Ohio / Flash Flood Warnings in 2008

Flash Flood Warning 9, NWS Pittsburgh, PA

June 29, 2008Coshocton County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jun 29, 2008, 11:30 AM EDT for Coshocton County, Ohio. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2008, 11:30 AM EDT (15:30 UTC)
Expired
Jun 29, 2008, 1:43 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Coshocton County, OH

The radar

The Cleveland radar (KCLE), 124 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 3.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 291529
FFWPBZ
OHC031-291830-
/O.NEW.KPBZ.FF.W.0009.080629T1530Z-080629T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1130 AM EDT SUN JUN 29 2008

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COSHOCTON COUNTY IN EAST CENTRAL OHIO...

* UNTIL 230 PM EDT

* AT 1128 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAIN FROM A THUNDERSTORM WAS REPORTED OVER THE WARNED 
AREA. IN PARTICULAR SIMMONS RUN...WAKATOMIKA CREEK...AND MILL CREEK 
WILL BE IMPACTED.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4045 8218 4045 8210 4044 8171 4037 8171
      4036 8160 4021 8161 4021 8166 4015 8166
      4014 8176 4016 8218 4023 8218 4023 8219
TIME...MOT...LOC 1530Z 180DEG 0KT 4030 8186

$$
1 follow-up statement
000 
WGUS71 KPBZ 291743
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
142 PM EDT SUN JUN 29 2008

OHC031-291752-
/O.CAN.KPBZ.FF.W.0009.000000T0000Z-080629T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COSHOCTON OH-
142 PM EDT SUN JUN 29 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR COSHOCTON COUNTY...

NATIONAL WEATHER SERVICE RADAR SHOWED THE LAST OF THE THUNDERSTORMS 
HAS EXITED THE COUNTY AND EMERGENCY MANAGEMENT OFFICIALS REPORTED NO 
FLOODING AT THIS TIME. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND NORTHERN
WEST VIRGINIA.

LAT...LON 4045 8218 4045 8210 4044 8171 4037 8171
      4036 8160 4021 8161 4021 8166 4015 8166
      4014 8176 4016 8218 4023 8218 4023 8219
TIME...MOT...LOC 1742Z 180DEG 0KT 4030 8186

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:52 AM EDT, 8 hours 38 minutes earlier.

Area forecast discussion, Jun 29, 2:52 AM EDT, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
252 AM EDT SUN JUN 29 2008

.SYNOPSIS...
A COLD UPPER LEVEL LOW PRESSURE CENTER MOVING SLOWLY THROUGH
THE CENTRAL GREAT LAKES WILL BRING UNSETTLED WEATHER THROUGH
MONDAY WITH A RISK OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE
WILL BRING A PERIOD OF DRY WEATHER FOR TUESDAY INTO WEDNESDAY.
A COLD FRONT APPROACHING THURSDAY WILL BRING A RISK OF SHOWERS
FOR THURSDAY INTO SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A STRONG UPPER TROF DIGGING INTO THE EASTERN GREAT LAKES BY THIS
EVENING WILL BRING A RISK OF THUNDERSTORMS FOR THE AFTERNOON INTO
TONIGHT. SOME STORMS MAY REACH SEVERE LIMITS. SHOWERS WILL BE VERY
WIDELY SCATTERED THIS MORNING.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
COLD UPPER LOW WILL BRING UNSETTLED WEATHER AND BELOW NORMAL
TEMPRERATURES FOR MONDAY INTO MONDAY NIGHT. SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED DURING THE LATE AFTERNOON AND EVENING HOURS IN
RESPONSE TO THE HEATING OF THE DAY.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
HIGH PRESSURE ACROSS THE DISTRICT WILL BRING DRY WEATHER FOR
TUESDAY THROUGH WEDNESDAY. A COLD FRONT MOVING ACROSS THE DISTRICT
THURSDAY WILL BRING SHOWERS AND THUNDERSTORMS. A SERIES OF SHORT
WAVES IN THE NORTHWEST FLOW BEHIND THE FRONT WILL KEEP A RISK
OF SHOWERS INTO SATURDAY.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
SCT MVFR VSBYS IN BR WITH ISOLATED IFR IN FG EARLY THIS MORNING.
ANY BR OR FG THAT FORMS WILL BURN OFF BY 13Z. SREF, NAM AND NMM
WRF SIM RADAR LOOP ALL POINT TO SHOWERS AND TSTMS REDEVELOPING
THIS AFTERNOON IN CONVERGENCE ZONE IN ADVANCE OF APPROACHING COLD
FRONT. CAPE VALUES RUNNING 1000-1400 J/KG WITH MAX LIFT PRE-FROPA.
MVFR/SCT IFR CONDS IN/NEAR CONVECTION THIS AFTERNOON...WND GUSTS
50KTS+ POSSIBLE IN SOME STORMS.

MODEL RUNS SHOW SOME SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE
MONDAY AND TUESDAY AS WELL...WITH COLD MID LEVEL UPPER LOW
HOLDING. A FEW PERIODS OF IFR WILL BE POSSIBLE DURING THIS TIME
PERIOD. MORE SETTLED WEATHER IS EXPECTED FOR WEDNESDAY...BEFORE
ANOTHER COLD FRONT AFFECTS THE UPPER OHIO VALLEY WITH
THUNDERSTORMS AND SHORT-LIVED BOUTS OF IFR THURSDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 29, 4:50 AM EDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 AM EDT SUN JUN 29 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-300900-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
450 AM EDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
THUNDERSTORMS WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 29, 11:16 AM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1116 AM EDT SUN JUN 29 2008

OHZ039-048-291615-
COSHOCTON OH-TUSCARAWAS OH-
1116 AM EDT SUN JUN 29 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COSHOCTON AND TUSCARAWAS...

AT 1115 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES SOUTHWEST OF
COOPERDALE...MOVING NORTHEAST AT 36 MPH. THESE STORMS WILL BE
CAPABLE OF PRODUCING SMALL HAIL...IN ADDITION TO BRIEF HEAVY
DOWNPOURS. PONDING OF WATER IN LOW LYING AREAS WILL BE POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BAKERSVILLE...BALTIC...CONESVILLE...COOPERDALE...COSHOCTON...
  DENNISON...DOVER...GNADENHUTTEN...NELLIE...NEW PHILADELPHIA...STONE
  CREEK...STRASBURG...SUGARCREEK...UHRICHSVILLE AND WARSAW

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 12:53 PM EDTSevere Thunderstorm WarningPBZColumbiana, Jefferson67 min
Jun 29, 1:17 PM EDTSevere Thunderstorm WarningPBZJefferson58 min
Jun 29, 1:30 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison60 min
Jun 29, 3:20 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana55 min
Jun 29, 3:28 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Harrison, Noble62 min
Jun 29, 4:21 PM EDTSevere Thunderstorm WarningPBZBelmont, Harrison, Jefferson39 min
Jun 29, 5:41 PM EDTSevere Thunderstorm WarningPBZColumbiana64 min
Jun 29, 6:38 PM EDTSevere Thunderstorm WarningPBZBelmont, Jefferson, Monroe51 min

Nearby

Flash Flood Warnings in Ohio, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.